Report of Benign Moles Undergoing Immune Reaction During Nivolumab Therapy in a Patient With Melanoma

MedicalResearch.com Interview with:

Yasuhiro Nakamura, M.D., Ph.D. Associate Professor Department of Skin Oncology/Dermatology Comprehensive Cancer Center Saitama Medical University International Medical Center Hidaka, Saitama

Dr. Nakamura

Yasuhiro Nakamura, M.D., Ph.D.
Associate Professor
Department of Skin Oncology/Dermatology
Comprehensive Cancer Center
Saitama Medical University International Medical Center
Hidaka, Saitama

MedicalResearch.com: What is the background for this study? What are the main findings?

Response: Regressing nevi, which are frequently associated with halo phenomenon, occur in approximately 1% of the general population. In patients with melanoma, spontaneous or treatment-related depigmentation of the skin (vitiligo) is sometimes observed. Although humoral and cellular immune responses may play a crucial role in their development, immune reactions to benign melanocytic nevi (BMN) without a halo are extremely rare in both the general population and in patients with melanoma.

This publication reports a rare case with multiple metastatic melanomas who showed a remarkable clinical response to nivolumab with a simultaneous prominent immune reaction to multiple BMN without halo phenomenon. This rare phenomenon may be associated with dramatic efficacy of nivolumab in melanoma patients.

MedicalResearch.com: What should readers take away from your report?

Response: Although the mechanisms underlying the immune response to melanocytic lesions such as BMN and melanomas are still unclear, an involvement of melanocyte-specific T-cells in the regression of BMN was considered. Cytotoxic T-cells generated from melanoma tissue could also target differentiation antigens shared by normal melanocytes in vitro. In the study, we assume that nevus cells in the BMN sharing the same antigens as melanoma cells increased in antigenicity during nivolumab therapy, leading to a strong inflammatory reaction to the benign melanocytic nevi.

Of course, the explanation for vitiligo onset in patients with melanoma, which is considered to range from 2.8–43% and to be associated with an objective response to anti-PD-1 treatment, is similar to that for the regressing nevi. Nevertheless, it is unknown why this phenomenon, showing regressing nevus without vitiligo during anti-PD-1 treatment, is extremely rare.

MedicalResearch.com: What recommendations do you have for future research as a result of this study?

Response: This rare phenomenon may be overlooked even in the major clinical trials of anti-PD-1 treatments. We would certainly want to include an evaluation of the clinical changes of BMNs during and after the use of nivolumab and pembrolizumab, which would be helpful to evaluate the association with good clinical response in patients with melanoma. In addition, It would also be needed to look at the correlation between the duration of immune reaction in benign melanocytic nevi and the clinical efficacy of anti-PD-1 treatments.

I am an Associate Professor of Department of Skin Oncology/Dermatology, Comprehensive Cancer Center, Saitama Medical University International Medical Center, Saitama, Japan. The research in this publication is partially supported by the National Cancer Center Research and Development Fund (26-A-4). There are no conflicts of interest disclosures regarding this publication.

MedicalResearch.com: Thank you for your contribution to the MedicalResearch.com community.

Citation:

Nakamura Y, Fujino T, Kagamu H, Matsuya T, Teramoto Y, Asami Y, Yamamoto A. Induction of Immune Reaction in Benign Melanocytic Nevi Without Halo During Nivolumab Therapy in a Patient With Melanoma. JAMA Dermatol. Published online May 10, 2017. doi:10.1001/jamadermatol.2017.0615

Note: Content is Not intended as medical advice. Please consult your health care provider regarding your specific medical condition and questions.

More Medical Research Interviews on MedicalResearch.com

Leave a Reply

Your email address will not be published.